Colorado, 2001

High Wind in Colorado, April 6, 2001

April 6, 2001 · NWS PUB · 11 events in 11 counties and zones

A strong storm system moving from southern California into southwest Colorado and then into northeast Colorado produced strong winds across much of southern Colorado. 63 mph at both Cheyenne Mountain and the USAF Academy in El Paso county and 78 mph at Sheridan Lake in Kiowa county.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A strong storm system moving from southern California into southwest Colorado and then into northeast Colorado produced strong winds across much of southern Colorado. Some of the stronger wind gusts include the following: 58 mph at Springfield in Baca county...61 mph at the La Junta airport in Otero county...62 mph at both Pueblo West and Trinidad...63 mph at both Cheyenne Mountain and the USAF Academy in El Paso county and 78 mph at Sheridan Lake in Kiowa county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Apr 6, 2:16 AM MST, 4 hours 4 minutes earlier.

Area forecast discussion, Apr 6, 2:16 AM MST, 4 hours 4 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO COLORADO
316 AM MDT FRI APR 6 2001

...CORRECTED TO BUMP UP TIMING ON SNOW/BLSN ADVSY 58/59 BASED ON
LATEST SATELLITE TRENDS...

...MAIN CONCERN/CHALLENGE IN SHORT TERM WILL BE HIGH WIND POTENTIAL
ACROSS SOUTHEAST COLORADO...POSSIBLE SEVERE STORMS FAR EAST PLAINS...
AND CONTINUATION OF SNOW IN SOUTHWEST MOUNTAINS THROUGH THE
MORNING...

CURRENTLY ACROSS FORECAST AREA...SURFACE LOW REMAINS ACROSS EASTERN
COLORADO WITH THE STRONGEST CENTER OVER NORTH CENTRAL COLORADO.
WARM FRONT STRETCHES EASTWARD ACROSS CENTRAL KANSAS WITH DRY LINE
EXTENDING FROM JUST WEST OF AMA TO LBL...TO BETWEEN GCK AND DDC. DEW
POINTS ACROSS SOUTHEAST PLAINS OF CO STILL IN THE LOWER TO MID 30S.
IMPRESSIVE BAROCLINIC LEAF IN IR PICS WITH WIDESPREAD RAIN AND SNOW
IN THE MOUNTAINS...WITH WOLF CREEK PASS REPORTING MODERATE SNOW
AND SNOW PACKED ROADS...BUT NO WORD ON SNOW DEPTH YET. WINDS FROM
RAWS AND SURFACE OBS SHOWING SOME 20 TO 40 KT GUSTS AT TIMES...BUT
NOTHING UNUSUALLY HIGH YET. GRANADA PROFILER SHOWING STRONG SW WINDS
OF 50KTS OR GREATER FROM 800 MB ON UP.

ALL MODELS PRETTY SIMILAR THROUGH NEXT 30 HOURS.  ALTHOUGH UPPER
LOW APPEARS A BIT SLOWER THAN PREVIOUS RUNS. MANY FACTORS TO BE
CONCERNED WITH...

TSTORMS/SVR WX POTENTIAL SE PLAINS...
AS UPPER LOW LIFTS NORTHEASTWARD ACROSS CO BETWEEN 18Z AND 00Z...
RAPID CYCLOGENESIS TAKES PLACE OVER E-CEN COLORADO THEN LIFTS INTO NE
COLORADO BY LATE AFTERNOON.  AS SURFACE LOW DEVELOPS...LOW LEVEL
WINDS SHIFT FROM THE SOUTHEAST BETWEEN 12Z AND 18Z WITH ETA AND MESO
ETA BRINGING 45 TO 55 SFC DPTS INTO THE EXTREME SOUTHEAST BORDER
COUNTIES. AVN KEEPS DRY LINE FURTHER EAST IN WRN KS.  BASED ON
CURRENT SURFACE ANALYSIS...MOIST LOW LEVEL AIR WILL HAVE TO BE
ADVECTED IN FROM TX PANHANDLE...AND AS SRLY WINDS INCREASE TODAY...
THIS IS PLAUSIBLE.  STRONG MOSTLY UNIDIRECTIONAL SHEAR WILL BE IN
PLACE LATE THIS MORNING THROUGH EARLY AFTERNOON...AND CAPES OF MESO
ETA/ETA JUMP UP TO BETWEEN 1000-2000 J/KG BY 18Z...BY WHICH TIME A
LINE OF THUNDERSTORMS SHOULD DEVELOP...THEN PUSH RAPIDLY EASTWARD
INTO WRN KS BY MID AFTERNOON.  UPPER LEVEL 120 KT JET
PUNCHES NORTHEAST INTO SE COLORADO BY 18Z WITH GOOD QG LIFT...
COMBINED WITH SUFACE CONVERGENCE ALONG DRY LINE SHOULD PROVIDE
ENOUGH OF A TRIGGER.  CONVECTION WILL PROBABLY DEVELOP INTO A SQUALL
LINE WITH WIND AND HAIL THE PRIMARY THREAT...BUT ESPECIALLY WIND.
THIS AGREES WITH SPC DAY ONE OUTLOOK WHICH HAS SLIGHT RISK FOR SVR
ACROSS FAR SE BORDER COUNTIES...THEN MODERATE ALONG THE CO/KS BORDER
WHERE BETTER SHEAR/MOISTURE/CAPES EXISTS FURTHER EAST. ALL WILL HINGE
ON LOW LEVEL MOISTURE ADVECTING INTO SOUTHEAST COLORADO...AND HAVE
SOME CONCERNS WITH RAPID MOTION OF UPPER SYSTEM...SOUTHEAST WINDS MAY
NOT HAVE ENOUGH TIME TO ADVECT LOW LEVEL MOISTURE IN FAST ENOUGH...
SUCH AS AVN SUGGESTS.  WILL WAIT FOR ALL OF 06Z MESO ETA RUN TO COME
IN AND MAKE LAST MINUTE CALL ON ADDING MENTION OF SVR TO FAR SE
ZONES.

HIGH WIND THREAT SOUTHEAST PLAINS...
AS UPPER LOW MOVES ACROSS AREA...AND SFC GRADIENT TIGHTENS...
SOUTH TO SOUTHWEST WINDS WILL INCREASE WITH BEST HIGH WIND
POTENTIAL NOW SHIFTED FROM THIS AFTERNOON UNTIL 3 AM. 50+ KT JET
CORE SHIFTS ACROSS SOUTHEAST PLAINS BY 00Z AND COMBINED WITH STEEP
LAPSE RATES...AND GOOD SUBSIDENCE BY THIS EVENING...SHOULD BE A GOOD
BET TO GET STRONG WINDS TO THE SURFACE.  AS UPPER LEVEL COLD POOL
MOVES IN ALOFT...STILL ENOUGH MID AND HIGH LEVEL MOISTURE TO
PRODUCE HIGH BASED SHOWERS/VIRGA TO HELP BRING HIGH WINDS DOWN TO
THE SURFACE.  PER COORDINATION WITH DDC/ABQ/DEN...WILL HOIST HIGH
WIND WARNING FOR 74>81.  TOUGHER CALL FOR PUEBLO AND EL PASO
COUNTIES...FURTHER NE OF JET CORE.  THINK WIND GUSTS THESE AREAS
MAY BE MORE CONVECTIVELY PRODUCED HENCE MORE ISOLATED...AT LEAST
UNTIL LATER TONIGHT AS FLOW SHIFTS MORE NWERLY.  WILL HAVE TO WATCH
RAMPART RANGE AREA AS THIS WIND COMPONENT FAVORS THIS AREA FOR HIGH
WINDS.  FOR NOW...WILL GO ALONG WITH DEN AND KEEP HIGH WIND WATCH
GOING FOR THIS AFTERNOON-TONIGHT.  WILL NOT INCLUDE ZONE 67 IN
WATCH JUST YET...AS THERE IS NO MOUNTAIN TOP INVERSION TO HELP
BRING WINDS DOWN. ALSO LOOKS WINDY ACROSS REMAINDER OF SOUTHEAST
MOUNTAINS TODAY...BUT APPEARS TO BE JUST BELOW HIGH WIND CRITERIA.

SNOW THREAT SOUTHWEST AND CENTRAL MOUNTAINS...
WILL KEEP SNOW AND BLSN GOING FOR 60 WITH WINTER STORM WARNING 61.
WILL EXTEND THESE THROUGH TODAY...ALTHOUGH BY 2 OR 3 IN THE
AFTERNOON...SNOW SHOULD WIND DOWN PRETTY QUICK. MODEL SOUNDINGS
STILL SHOW STEEP LAPS RATES THROUGH 21Z AND WITH SLOWER MOTION OF
THE UPPER TROUGH...SEEMS WARRANTED TO EXTEND WARNINGS/ADVSY THROUGH
TODAY.  WILL ALSO HOIST A SNOW AND BLOWING SNOW ADVSY FOR THE CEN
MTNS (58/59) WHERE STEEP LAPSE RATES WILL CONTRIBUTE TO CONVECTIVE
SNOW SHOWERS.  BY 00Z AS TROUGH AXIS MOVES INTO NE CO...WINDS SHIFT
FROM THE WEST...PROVIDING GOOD OROGRAPHIC COMPONENT FOR THIS
REGION.  HOWEVER..DYNAMICS ARE ALREADY PUSHING EAST OF THE AREA WITH
SIGNIFICANT DRYING ALOFT TAKING PLACE BETWEEN 00Z-06Z.  RUN OF
SNOW MODEL GAVE BETWEEN 5 TO 9 INCHES FROM 18Z TO 06Z FOR
INDEPENDENCE PASS AND MONARCH PASS.  WILL HOIST A SNOW AND BLOWING
SNOW ADVISORY FOR THIS AREA THROUGH MIDNIGHT.  THIS AREA MAY NEED
TO BE UPGRADED TO A WARNING...HOWEVER WITH THE STRONG UPPER LEVEL
DYNAMICS...AND THE UPSLOPE NOT JUXTAPOSED...WILL KEEP ADVISORY
NUMBERS FOR NOW.

SAT/SAT NIGHT...NEXT UPPER TROUGH SHIFTS ONTO WEST COAST FOR SUNDAY
WITH AVN A BIT FASTER AND LESS AMPLIFIED WITH TROUGH PUSHING INTO
WRN OR AND NV BY 00Z SUN.  NCEP PREFERS THE SLOWER MORE AMPLIFIED
ETA...AND BASED ON HISTORY WITH CURRENT STORM SYSTEM TO CONTEND
WITH...THIS SEEMS REASONABLE.  SATURDAY SHOULD BE A REPRIEVE BETWEEN
SYSTEMS...WITH ENOUGH MOISTURE PINNED TO THE CONTDVD AND WESTWARD
TO WARRANT SCATTERED SNOW SHOWERS.  LEE TROUGH DEVELOPS ON SATURDAY
AS STRONG SOUTHWESTLY FLOW ALOFT CONTINUES.  SO TEMPS REBOUND INTO
THE LOWER 70S ACROSS SOUTHEAST PLAINS.  GUIDANCE AND CURRENT ZONES
HAVE THIS WILL HANDLED.

EXTENDED...
AVN AND ETAX KEEP UPPER LOW OVER NW US WITH SOUTHWESTERLY FLOW
ACROSS FORECAST AREA ON SUNDAY.  MOST OF THE MOISTURE APPEARS TO
STAY ALONG THE CONTDVD AND WESTWARD...SO SHOWER POTENTIAL IN
SOUTHEAST PLAINS LOOKS IN JEOPARDY.  BUT WILL LET ANOTHER RUN COME
IN BEFORE MAKING ANY CHANGES.  UPPER TROUGH THEN DIGS SOUTHWARD
INTO SRN NV BY 00Z TUE...WHICH IS A BIT FASTER AT LIFTING OUT THAN
PREVIOUS RUNS.  BY TUES AFTERNOON SURFACE LOW DEVELOPS ACROSS
SOUTHEAST PLAINS...WITH MAINLY DOWNSLOPE COMPONENT ACROSS FORECAST
AREA...BUT SOME POTENTIAL FOR ANOTHER SHOWER/TSTORM DAY FOR FAR
SOUTHEAST PLAINS DEPENDING ON WHERE SFC LOW AND UPPER SYSTEM
ACTUALLY WIND UP.  CANADIAN IS A LITTLE FASTER WITH LIFTING OUT
UPPER LOW ACROSS CO ON TUES...WHICH WOULD BODE FOR SHOWERS AND
THUNDERSTORMS ON TUESDAY...AS AVN WOULD INDICATE.  HOWEVER ECMWF
AND UKMET ARE SLOWER WITH LIFTING OUT UPPER LOW. IF SYSTEM SLOWS
DOWN LIKE CURRENT ONE...THEN PERHAPS THE WEDNESDAY TIMING OF
SHOWERS AND THUNDERSTORMS IN CURRENT ZONE IS MORE CORRECT.
UPPER RIDGING MOVES IN FOR THURSDAY.  BOTTOM LINE...NO CHANGES
PLANNED TO EXTENDED.

.PUB...WINTER STORM WARNING...ZONE 61...TODAY
    ...SNOW/BLOWING SNOW ADVISORY...ZONE 60...TODAY
    ...HIGH WIND WATCH...ZONES 71>73(I-25)...THIS AFTERNOON THROUGH
       TONIGHT...
    ...HIGH WIND WARNING...ZONES 74>81...THIS AFTERNOON THROUGH
       TONIGHT...
    ...SNOW/BLOWING SNOW ADVISORY...ZONE 58/59 TODAY THROUGH
       MIDNIGHT...

KT

In the hours before

Local storm report, Apr 6, 5:33 AM MST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO,CO
633 AM MDT FRI APR 6 2001

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

06)30 AM    WOLF CREEK PASS           CO   HEAVY SNOWFALL
04/06/01   MINERAL                        11 INCHES OF SNOW.
Special weather statement, Apr 6, 6:00 AM MST, 20 minutes before
COZ058>081-061500-

SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
700 AM MDT FRI APR 6 2001

...THE SIGNIFICANT WEATHER OUTLOOK FOR SOUTHEAST AND SOUTH CENTRAL
COLORADO...

...SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING FOR
ONE OR TWO SEVERE STORMS ACROSS THE FAR EASTERN PLAINS...

...A HIGH WIND WARNING IS IN EFFECT FOR THE WALSENBURG AND TRINIDAD
AREAS AND THE SOUTHEAST PLAINS OF COLORADO FOR THIS AFTERNOON
THROUGH TONIGHT...

...WINTER STORM WARNING IS IN EFFECT FOR THE EASTERN SAN JUAN
MOUNTAINS TODAY...

...A SNOW AND BLOWING SNOW ADVISORY IS IN EFFECT FOR THE LA GARITA
MOUNTAINS TODAY...

...A SNOW AND BLOWING SNOW ADVISORY IS IN EFFECT FOR THE SAWATCH
RANGE FOR TODAY THROUGH MIDNIGHT...

...A HIGH WIND WATCH REMAINS IN EFFECT FOR PUEBLO AND EL PASO
COUNTIES FOR THIS AFTERNOON AND TONIGHT...

A VERY DYNAMIC SPRING STORM WILL BRING A HOST OF EXTREME WEATHER
CONDITIONS TO SOUTH CENTRAL AND SOUTHEAST COLORADO. STRONG SOUTH TO
SOUTHEAST WINDS ARE EXPECTED TO BRING INCREASING LOW LEVEL MOISTURE
AND INSTABILITY INTO THE FAR SOUTHEAST BORDER COUNTIES OF KIOWA...
PROWERS...AND BACA BY THIS AFTERNOON. THIS IN COMBINATION WITH A
POTENT UPPER LEVEL LOW WHICH IS EXPECTED TO LIFT NORTHEAST ACROSS
THE AREA THIS AFTERNOON...WILL RESULT IN SCATTERED SHOWERS AND
THUNDERSTORMS DEVELOPING THIS AFTERNOON ACROSS THIS REGION.
WIND PROFILES ARE FAVORABLE FOR ONE OR TWO SEVERE THUNDERSTORMS TO
DEVELOP.  MUCH UNCERTAINTY REMAINS AS TO HOW FAR WEST THE AXIS OF LOW
LEVEL MOISTURE...OR DRY LINE...WILL PROGRESS.   HOWEVER...THE LATEST
COMPUTER MODEL GUIDANCE SUGGESTS THAT IT WILL BE NEAR THE COLORADO
KANSAS BORDER BY THIS AFTERNOON. THE PRIMARY THREAT FROM
THUNDERSTORMS THAT DEVELOP WILL BE GUSTY WINDS IN EXCESS OF 60
MPH. HOWEVER...AS STORMS MOVE INTO MORE MOIST LOW LEVEL AIR...HAIL
3/4 INCH OR LARGER IN DIAMETER MAY BE POSSIBLE ALONG THE COLORADO
KANSAS BORDER.

HEAVY SNOWS ARE EXPECTED TO CONTINUE ACROSS THE EASTERN SAN JUAN
AND LA GARITA MOUNTAINS THROUGH TODAY...BEFORE TAPERING OFF LATE THIS
AFTERNOON.  HEAVY SNOWS ARE ALSO EXPECTED TO SPREAD INTO THE SAWATCH
RANGE THIS MORNING AND CONTINUE THROUGH MIDNIGHT TONIGHT.  THE
HEAVIEST SNOW ACCUMULATIONS ARE EXPECTED ACROSS THE EASTERN SAN JUAN
MOUNTAINS WHERE IN SNOW FALL AMOUNTS IN EXCESS OF 8 INCHES ARE
POSSIBLE...MAINLY ABOVE 9000 FEET.  ACCUMULATIONS ACROSS THE
REMAINDER OF THE SOUTHWEST AND CENTRAL MOUNTAINS ARE EXPECTED TO
RANGE FROM 4 TO 8 INCHES WITH LOCALLY HIGHER AMOUNTS.  STRONG
SOUTHWEST TO WEST WINDS OF 20 TO 40 MPH WITH GUSTS TO 50 MPH WILL
CAUSE EXTENSIVE BLOWING AND DRIFTING SNOW WITH BLIZZARD LIKE
CONDITIONS OVER THE MOUNTAIN PASSES.

AS THE UPPER LEVEL STORM SYSTEM LIFTS NORTHEAST ACROSS COLORADO...A
SURFACE LOW IS EXPECTED TO RAPIDLY INTENSIFY ACROSS EAST CENTRAL
AND NORTHEAST COLORADO IN THE AFTERNOON.  THIS WILL RESULT IN VERY
WINDY CONDITIONS ACROSS THE SOUTHEAST PLAINS AND THE WALSENBURG AND
TRINIDAD AREAS THIS AFTERNOON THROUGH TONIGHT.  ACROSS THE SOUTHEAST
PLAINS...EXPECT WINDS TO INCREASE FROM THE SOUTHWEST AT 20 TO 40 MPH
WITH GUSTS IN EXCESS OF 60 MPH THIS AFTERNOON.  THE WALSENBURG AND
TRINIDAD AREAS WILL SEE WINDS INCREASE FROM THE SOUTHWEST AT 30 TO 50
MPH WITH GUSTS IN EXCESS OF 70 MPH POSSIBLE...ESPECIALLY IN WIND
FAVORED AREAS SUCH AS WALSENBURG.  SOME UNCERTAINTY STILL REMAINS AS
TO THE EXTENT OF POSSIBLE DAMAGING WINDS FOR THE PUEBLO AND EL PASO
COUNTY AREAS. THE AXIS OF STRONGER WINDS ARE EXPECTED TO REMAIN OVER
THE SOUTHERN AND SOUTHEAST PORTION OF THE STATE.  HOWEVER...AS HIGH
BASED SHOWERS AND THUNDERSTORMS DEVELOP THIS AFTERNOON...STRONG WIND
GUSTS MAY BE POSSIBLE.  THEREFORE THE HIGH WIND WATCH REMAINS IN
EFFECT FOR PUEBLO AND EL PASO COUNTIES FOR THIS AFTERNOON THROUGH
TONIGHT.  PEOPLE TRAVELING THROUGH THE SOUTHEAST PLAINS TODAY SHOULD
BE PREPARED FOR STRONG CROSS WINDS ESPECIALLY ALONG NORTH SOUTH
ORIENTED ROADWAYS SUCH AS INTERSTATE 25. DRIVERS OF HIGH PROFILE
VEHICLES MAY WANT TO CONSIDER POSTPONING TRAVEL.  VERY STRONG GUSTY
WINDS ARE ALSO EXPECTED ALONG THE EAST SLOPES AND HIGHER ELEVATIONS
OF THE SANGRE DE CRISTO MOUNTAINS...THE WET MOUNTAINS...AND PIKES
PEAK...WITH GUSTS UP TO 65 MPH POSSIBLE.  HOWEVER WINDS ARE EXPECTED
TO REMAIN BELOW HIGH WIND CRITERIA AT THIS TIME.

PLEASE KEEP INFORMED OF THE LATEST FORECASTS CONCERNING THIS POTENT
SPRING STORM.  THE NATIONAL WEATHER SERVICE IN PUEBLO WOULD
APPRECIATE ANY SIGNIFICANT WEATHER REPORTS FROM ITS SPOTTERS ACROSS
SOUTH CENTRAL AND SOUTHEAST COLORADO.  THE NEXT SIGNIFICANT WEATHER
OUTLOOK WILL BE ISSUED AROUND NOON.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 high wind. Local standard time, as filed.

High Wind, Northern El Paso County/Monument Ridge

When
April 6, 6:20 AM MST to 7:20 AM MST
Where
Northern El Paso County/Monument Ridge forecast zone
Measured
50 kt (58 mph)
Reported by
GENERAL PUBLIC
Coordinates
37.992, -105.637 (the zone’s center; the record gives no point)

High Wind, Southern El Paso County/Colorado Springs and Vicinity

When
April 6, 6:21 AM MST to 7:21 AM MST
Where
Southern El Paso County/Colorado Springs and Vicinity forecast zone
Measured
55 kt (63 mph)
Reported by
TRAINED SPOTTER
Coordinates
37.240, -105.810 (the zone’s center; the record gives no point)

High Wind, Upper Huerfano River Basin/Walsenburg and Vicinity / Nc to Sc Huerfano

When
April 6, 1:00 PM MST
Where
Upper Huerfano River Basin/Walsenburg and Vicinity / Nc to Sc Huerfano forecast zone
Measured
50 kt (58 mph)
Reported by
GENERAL PUBLIC
Coordinates
37.426, -104.809 (the zone’s center; the record gives no point)

High Wind, Upper Purgatoire River Basin/Trinidad and Vicinity

When
April 6, 1:10 PM MST
Where
Upper Purgatoire River Basin/Trinidad and Vicinity forecast zone
Measured
54 kt (62 mph)
Reported by
TRAINED SPOTTER
Coordinates
37.426, -104.809 (the zone’s center; the record gives no point)

High Wind, Pueblo and Eastern Fremont Counties/Pueblo and Vicinity

When
April 6, 1:17 PM MST
Where
Pueblo and Eastern Fremont Counties/Pueblo and Vicinity forecast zone
Measured
54 kt (62 mph)
Reported by
TRAINED SPOTTER
Coordinates
37.867, -105.544 (the zone’s center; the record gives no point)

High Wind, Crowley and Otero Counties/La Junta and Vicinity

When
April 6, 1:57 PM MST
Where
Crowley and Otero Counties/La Junta and Vicinity forecast zone
Measured
53 kt (61 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.473, -105.440 (the zone’s center; the record gives no point)

High Wind, Eastern Las Animas County / E Las Animas / Ne Huerfano

When
April 6, 2:00 PM MST
Where
Eastern Las Animas County / E Las Animas / Ne Huerfano forecast zone
Measured
50 kt (58 mph)
Reported by
GENERAL PUBLIC
Coordinates
38.473, -105.440 (the zone’s center; the record gives no point)

High Wind, Bent County/Las Animas and Vicinity

When
April 6, 2:00 PM MST
Where
Bent County/Las Animas and Vicinity forecast zone
Measured
50 kt (58 mph)
Reported by
GENERAL PUBLIC
Coordinates
38.110, -105.070 (the zone’s center; the record gives no point)

High Wind, Kiowa County

When
April 6, 2:00 PM MST
Where
Kiowa County forecast zone
Measured
68 kt (78 mph)
Reported by
GENERAL PUBLIC
Coordinates
37.897, -105.164 (the zone’s center; the record gives no point)

High Wind, Baca County/Springfield and Vicinity

When
April 6, 3:07 PM MST
Where
Baca County/Springfield and Vicinity forecast zone
Measured
50 kt (58 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.729, -105.043 (the zone’s center; the record gives no point)

High Wind, Prowers County/Lamar and Vicinity

When
April 6, 3:15 PM MST
Where
Prowers County/Lamar and Vicinity forecast zone
Measured
60 kt (69 mph)
Reported by
TRAINED SPOTTER
Coordinates
37.989, -104.947 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2001Every state in 2001This day in weather historyWarnings in Colorado, April 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5239259, 5239253, 5239260, 5239254, 5239255, 5239256, 5239261, 5239262, 5239263, 5239257, 5239258.